Alert archive / North Carolina / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 2, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Mar 1, 2018, 3:27 PM EST for 4 counties in North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 1, 2018, 3:27 PM EST (20:27 UTC)
- Expired
- Mar 1, 2018, 4:15 PM EST
- In force
- 48 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Cumberland County, NC, Harnett County, NC, Hoke County, NC, Moore County, NC
The radar
The Raleigh/Durham radar (KRAX), 99 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 521 m above ground
- 0-6 km bulk shear
- 54 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
632
WUUS52 KRAH 012027
SVRRAH
NCC051-085-093-125-012115-
/O.NEW.KRAH.SV.W.0002.180301T2027Z-180301T2115Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Raleigh NC
327 PM EST THU MAR 1 2018
The National Weather Service in Raleigh has issued a
* Severe Thunderstorm Warning for...
Southeastern Moore County in central North Carolina...
Southwestern Harnett County in central North Carolina...
Northwestern Cumberland County in central North Carolina...
Hoke County in central North Carolina...
* Until 415 PM EST
* At 327 PM EST, a severe thunderstorm was located near Aberdeen, or
7 miles south of Southern Pines, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Fayetteville, Southern Pines, Raeford, Fort Bragg, Pinehurst,
Aberdeen, Pope AFB, Hope Mills, Spring Lake and Pinebluff.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3500 7941 3506 7948 3507 7954 3515 7958
3537 7901 3496 7883
TIME...MOT...LOC 2027Z 256DEG 34KT 3509 7944
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
232 follow-up statements
792
WWUS52 KRAH 012042
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
342 PM EST THU MAR 1 2018
NCC125-012052-
/O.CAN.KRAH.SV.W.0002.000000T0000Z-180301T2115Z/
Moore NC-
342 PM EST THU MAR 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MOORE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3503 7933 3507 7936 3513 7937 3521 7923
3520 7921 3519 7918 3517 7914 3518 7913
3517 7913 3517 7910 3519 7910 3521 7915
3524 7917 3532 7902 3496 7883
TIME...MOT...LOC 2042Z 266DEG 32KT 3509 7928
$$
NCC051-085-093-012115-
/O.CON.KRAH.SV.W.0002.000000T0000Z-180301T2115Z/
Harnett NC-Cumberland NC-Hoke NC-
342 PM EST THU MAR 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EST
FOR SOUTHWESTERN HARNETT...NORTHWESTERN CUMBERLAND AND NORTHERN HOKE
COUNTIES...
At 342 PM EST, a severe thunderstorm was located 8 miles northwest of
Raeford, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fayetteville, Fort Bragg, Pope AFB, Hope Mills, Spring Lake and
Bonnie Doone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3503 7933 3507 7936 3513 7937 3521 7923
3520 7921 3519 7918 3517 7914 3518 7913
3517 7913 3517 7910 3519 7910 3521 7915
3524 7917 3532 7902 3496 7883
TIME...MOT...LOC 2042Z 266DEG 32KT 3509 7928
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
23444
WWUS52 KRAH 012052
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
352 PM EST THU MAR 1 2018
NCC085-012101-
/O.CAN.KRAH.SV.W.0002.000000T0000Z-180301T2115Z/
Harnett NC-
352 PM EST THU MAR 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN HARNETT COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 3504 7925 3507 7927 3511 7929 3521 7923
3520 7921 3519 7918 3517 7914 3518 7913
3517 7913 3517 7910 3519 7910 3518 7908
3517 7904 3502 7891
TIME...MOT...LOC 2051Z 259DEG 33KT 3510 7918
$$
NCC051-093-012115-
/O.CON.KRAH.SV.W.0002.000000T0000Z-180301T2115Z/
Cumberland NC-Hoke NC-
352 PM EST THU MAR 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EST
FOR WEST CENTRAL CUMBERLAND AND NORTHEASTERN HOKE COUNTIES...
At 351 PM EST, a severe thunderstorm was located 8 miles north of
Raeford, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Fayetteville and Fort Bragg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Straight line winds can blow down trees, power lines, and damage
mobile homes and other buildings. Seek shelter in a sturdy structure
until the storm has passed. Stay away from windows as flying debris
generated by damaging winds can be deadly.
&&
LAT...LON 3504 7925 3507 7927 3511 7929 3521 7923
3520 7921 3519 7918 3517 7914 3518 7913
3517 7913 3517 7910 3519 7910 3518 7908
3517 7904 3502 7891
TIME...MOT...LOC 2051Z 259DEG 33KT 3510 7918
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
23What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 3:04 PM EST, 23 minutes earlier.
Area forecast discussion, Mar 1, 3:04 PM EST, 23 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
304 PM EST Thu Mar 1 2018
.SYNOPSIS...
A warm front lying from near Charlotte to Fayetteville early this
afternoon will drift slowly northward for the rest of the day. A
cold front will sweep across the region by this evening. Very windy
conditions will follow late tonight through Friday night. High
pressure will build in over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 300 PM Thursday...
A warm front is moving northward across the CWA this afternoon and
its a tale of two weather regimes with cool temperatures and more
stratiform rain to the north and breaks of sun with scattered
convection in the south resulting in the potential for some
thunderstorms this afternoon as there is very high shear across this
area with some very weak instability present. At this time, the
Storm Prediction Center has the southern tier of the forecast area
in a marginal risk for severe weather with a 5% chance of severe
winds and a 2% risk of tornadoes. Current radar shows several small
cells popping up across the south at this time. Effective helicity
is greatest (200 m2/s2) in the extreme southeast (Sampson, Wayne,
Cumberland Counties) so if there is any brief tornado threat it
would be in these areas. For most cells, a brief heavy shower with
some gusty winds will be the extent of it, but the stronger cells
will be watched for any further development.
Temperatures topping out about where they are at, in the mid 50s
across the north to the low 70s in the south. Precipitation will
wind down later this evening and winds will begin to pick up
overnight with gusts up to 20-25 kts as they swing around to
a more westerly direction.
&&
.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 300 PM Thursday...
...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM FRIDAY...
Skies will clear out behind the front and winds will be the story of
the day on Friday as a noreaster spins off of the coast and strong
cold air advection begins over central NC. Sustained northwesterly
winds of 20-25 kts with gusts of 45-50 kts at times will be possible
on Friday. This will make travel in high profile vehicles hazardous.
In addition, wet soils from Thursday's precipitation could make it
easier for trees to become uprooted in stronger wind gusts. This
could lead to scattered power outages. Forecast soundings show gusts
continuing through Friday evening and finally trailing off to sub-
advisory levels overnight Friday night into Saturday morning. Good
news is that no precipitation is expected and skies will be mostly
clear. It will be a case of cold air advection fighting insolation
and would expect the cold air advection to win out in this scenario.
Therefore have temperatures on the cool side of guidance with low
50s across the north to near 60 degrees in the south.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 210 PM Thursday...
Central NC will remain under northwest flow aloft as the upper low
continues to migrate eastward over the Atlantic and the sub-tropical
ridge builds northward into the deep south and Midwest Saturday and
Sunday. The persistent subsidence will result in clear skies and dry
weather across the area through the weekend. At the surface, Central
NC will be sandwiched between the low over the Atlantic and the
Canadian high diving southward through the OH and TN river valleys
into the deep south. As a result of the strong pressure gradient
between the two features, expect winds to be fairly strong and gusty
again on Saturday, though not as strong as Friday. The pressure
gradient will finally begin to relax as the high begins to push
eastward over the Mid-Atlantic, with gusts abating Saturday night
into Sunday.
Another surface low will develop off the Rockies Sunday night, with
the developing attendant cold front strengthening as the system
progresses eastward through the Midwest. Aloft, the open trough
digging into the Northern Plains on Sunday will likely become a
cutoff low on Monday as it moves eastward. The low should remain
cutoff as it dives further southeast toward the Mid-Atlantic. A cool
and wet period is in store Tuesday into early Wednesday as this
system moves through the Mid-Atlantic states. Fair weather returns
later Wednesday into Thursday in a dry northwesterly flow.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 100 PM Thursday...
24 hour TAF period: Not a good 24 hours plus for flying as very poor
conditions exist over much of the forecast area this afternoon. LIFR
conditions are widespread with just a few breaks in the clouds to
the south. Light rain continues across the northern tier this
afternoon with a break in precipitation to the south. Later this
afternoon another round of rain will move in from the west and with
some instability across the south, there is a chance of some
thunder, especially at KFAY late this afternoon into the early
evening hours.
Rain will end overnight and winds will become the primary area of
concern. There may be a brief window for low level wind shear as the
front exits but then gustiness should pick up very quickly overnight
starting out around 20 kts but then going into Friday sustained
winds out of the north at 20 kts gusting to 40 kts and potentially
higher will play out through Friday and finally tapering off Friday
night.
Long term: Continued gustiness on Saturday although not as high as
Friday. VFR conditions are expected to remain in place at least
through Monday before the next system moves in at some point on
Tuesday.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory from 7 AM to 10 PM EST Friday
for NCZ007>011-021>028-038>043-073>078-083>086-088-089.
&&
SYNOPSIS...WSS/Franklin
NEAR TERM...Ellis
SHORT TERM...Ellis
LONG TERM...KC/Franklin
AVIATION...EllisHazardous weather outlook, Mar 1, 1:33 PM EST, 1 hour 54 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 133 PM EST Thu Mar 1 2018 NCZ007>011-021>028-038>043-078-021845- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Wayne- 133 PM EST Thu Mar 1 2018 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EST FRIDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. Hazardous weather is not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ073>077-083>086-088-089-021845- Stanly-Montgomery-Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke- Cumberland-Sampson- 133 PM EST Thu Mar 1 2018 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 10 PM EST FRIDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This Afternoon and Tonight. An isolated strong or locally severe wind gusts to possible this afternoon through early evening as a band of heavy showers and an isolated thunderstorm or two crosses the region. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Mar 1, 2:04 PM EST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Raleigh NC
204 PM EST THU MAR 1 2018
NCZ086-088-089-012000-
Sampson NC-Hoke NC-Cumberland NC-
204 PM EST THU MAR 1 2018
...AN AREA OF SHOWERS AND POSSIBLY AN ISOLATED THUNDERSTORM WILL
AFFECT SAMPSON... CUMBERLAND AND EAST CENTRAL HOKE COUNTIES UNTIL
300 PM EST...
At 203 PM EST, Doppler radar was tracking an area of showers
7 miles east of Fayetteville, moving east at 40 mph.
Wind gusts of 30to 40 mph will be possible with this storm.
Locations impacted include...
Fayetteville, Clinton, Fort Bragg, Godwin, Hope Mills, Spring Lake,
Eastover, Roseboro, Stedman and Newton Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3492 7896 3495 7903 3493 7906 3511 7914
3526 7872 3525 7862 3527 7858 3530 7858
3532 7854 3526 7849 3526 7841 3529 7830
3522 7824 3521 7818 3518 7816 3509 7817
3493 7815 3487 7892
TIME...MOT...LOC 1903Z 254DEG 33KT 3505 7877
23Special weather statement, Mar 1, 3:20 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
320 PM EST THU MAR 1 2018
NCZ075-077-084>086-088-012115-
Scotland NC-Richmond NC-Hoke NC-Harnett NC-Moore NC-Cumberland NC-
320 PM EST THU MAR 1 2018
...AN AREA OF SHOWERS AND POTENTIAL THUNDERSTORMS WILL AFFECT
SOUTHEASTERN MOORE...NORTHEASTERN SCOTLAND...SOUTHERN HARNETT...
NORTHEASTERN RICHMOND...CUMBERLAND AND HOKE COUNTIES UNTIL 415 PM
EST...
At 319 PM EST, Doppler radar was tracking an area of showers and
potential thunderstorms near Hoffman, or 9 miles southwest of
Southern Pines, moving east at 30 mph.
Wind gusts up to 30 to 40 mph will be possible with this storm.
Locations impacted include...
Fayetteville, Southern Pines, Raeford, Lillington, Fort Bragg,
Pinehurst, Dunn, Aberdeen, Hoffman and Godwin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Doppler radar has indicated weak rotation with this storm. If the
storm intensifies and rotation strengthens, a warning may need to be
issued.
&&
LAT...LON 3491 7895 3495 7903 3492 7908 3497 7959
3516 7963 3532 7921 3531 7918 3535 7914
3541 7872 3539 7862 3530 7857 3525 7862
3520 7864 3517 7863 3513 7865 3512 7865
3512 7864 3508 7867 3499 7864 3486 7850
TIME...MOT...LOC 2019Z 262DEG 28KT 3508 7952
23The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 1:28 PM EST | Wind Advisory | RAH | Alamance, Anson, Chatham, Cumberland, Davidson, Durham and 25 more | 32 hr |
| Mar 1, 2:04 PM EST | Special Weather Statement | RAH | Cumberland, Sampson | 56 min |
| Mar 1, 3:12 PM EST | Tornado Warning | RAH | Wayne | 15 min |
| Mar 1, 3:20 PM EST | Special Weather Statement | RAH | Cumberland, Harnett, Hoke | 55 min |
| Mar 1, 3:57 PM EST | Tornado Warning | RAH | Cumberland, Hoke | 20 min |
| Mar 1, 4:21 PM EST | Special Weather Statement | RAH | Cumberland, Sampson, Wayne | 54 min |
| Mar 1, 4:37 PM EST | Special Weather Statement | RAH | Hoke, Scotland | 38 min |
| Mar 1, 5:05 PM EST | Special Weather Statement | RAH | Cumberland, Sampson, Wayne | 70 min |
| Mar 1, 5:32 PM EST | Severe Thunderstorm Warning | RAH | Cumberland, Sampson | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.